Mudcat Café message #1609839 The Mudcat Café TM
Thread #86484   Message #1609839
Posted By: Mark Cohen
20-Nov-05 - 09:39 PM
Thread Name: ADHD- Ritalin
Subject: RE: ADHD- Ritalin
Dianavan, every time I prescribe stimulant medication for ADHD, it is a trial. I ask the parents to call me within a few days (not in a month or two, as some doctors unfortunately still do) and let me know how things are going. The dosage often needs to be adjusted, and this can be done on a daily basis, if needed, since the medication does not take a long time to have an effect, and does not "build up" in the system. Sadly, many doctors who make a correct diagnosis of ADHD, and prescribe medication, are unaware of the subtleties of using the medication.

And I also tell parents (and suggest that parents tell teachers) to choose something that can be easily measured, such as how long it takes the child to do his homework, and use this as a guidepost to the effect of the medication. I can tell you, though, that in the vast majority of cases, the results are so clear and so positive that that kind of formal measurement quickly becomes unnecessary.

Again, treatment of ADHD with medication is replacing something that is missing in a child's brain. If a child is nearsighted, we don't tell him that he should be able to "do it on his own"--we give him glasses. If a child has diabetes, we don't say, "Hey, just be careful about your diet and you don't need that drug"--we give her insulin.

Villan, I'm sorry your daughter and your family had such an unfortunate experience. I wonder if her doctor ever suggested trying a lower dose, or a different form of medication. Many children get put on too high a dose of medication, and have adverse effects or a bad result, and the parents then join the chorus of those who say "Ritalin is poison!" Which could perhaps have been avoided by good communication between physician and parent, and better explanation by the physician in the first place. Unfortunately, as I mentioned, lots of docs who prescribe the medication don't really know how to use it effectively. Believe me, I've seen it.

In my experience, the children whose parents complain that they are excessively sedated, or become "zombies," or are irritable, or have other negative changes in their personalities when they are on Ritalin, are almost always getting too much medicine, or are having problems with "rebound" effects when the medication is wearing off. If the dose and the dosing schedule is correct, the ADHD symptoms are generally improved without a significant change in the child's personality. That is to say, without a significant negative change --   I don't consider it a bad result when a child becomes happier, feels better about himself, and is better able to make friends, get along with his family, and succeed in school.

Aloha,
Mark